Yes, it is possible for a dog to overdose. Dogs can overdose on certain medications, foods, supplements, and toxins. Some signs of an overdose in dogs include vomiting, diarrhea, seizures, disorientation, excessive urination, high heart rate and body temperature. Overdoses can range from mild to severe or even fatal, so it’s important to know what substances dogs should not ingest and to contact your veterinarian immediately if you suspect an overdose.
Common causes of overdoses in dogs
Some of the most common causes of overdoses in dogs include:
- Prescription medications – Opioids, antidepressants, ADHD medications
- Over-the-counter medications – Ibuprofen, acetaminophen
- Supplements – Vitamin D, calcium, iron
- Recreational drugs – Marijuana, cocaine
- Foods – Chocolate, xylitol, grapes/raisins
- Household items – Rodenticides, insecticides, cleaning products
Dogs are often accidentally overdosed when they get into medications, supplements, or foods that may be safe for humans but toxic to them. Puppies are especially prone to overdosing through accidental ingestion. Illicit drug overdoses can also occur if dogs consume recreational drugs.
Risk factors for overdose
Certain dogs may be at higher risk for overdosing, including:
- Puppies – More likely to ingest substances through curiosity and play
- Unsupervised dogs – More likely to get into unsafe items if unwatched
- Large and giant breeds – Require lower dosages of medications/toxins per pound of body weight
- Dogs with medical conditions – May be taking multiple medications that interact
- Obese dogs – Medication dosages are based on weight, so excess fat distorts dosing calculations
- Seniors – May be on several medications and have age-related organ dysfunction
- Dogs with behavioral disorders – More likely to ingest non-food items (pica)
Signs of overdose
Some common signs that a dog may have overdosed include:
- Wobbliness or lack of coordination
- Rapid or slow heart rate
- Rapid or slow breathing
- High body temperature
- Death in severe cases
The signs of an overdose often depend on the substance ingested. Seizures, digestive issues, disorientation, and heart and breathing changes are some of the most common. Even if you are unsure whether your dog overdosed, it’s best to seek veterinary help if any concerning symptoms develop.
What to do if you suspect an overdose
If you believe your dog may have overdosed, these are important steps to take:
- Remain calm – panicking won’t help the situation.
- Contact your veterinarian or emergency vet clinic immediately.
- Monitor vital signs – note heart/breathing rate, temperature, responsiveness.
- Collect any containers of ingested substances.
- Do not induce vomiting unless instructed by a vet.
- Carefully transport the dog to a vet clinic if needed.
Time is of the essence, so contact a vet promptly if an overdose is possible. Do not give any medications, supplements or remedies without checking with a veterinary professional first. With rapid treatment, many overdoses can be successfully managed.
You can take steps to prevent accidental overdoses in dogs:
- Keep all medications, supplements, and toxic foods safely out of your dog’s reach.
- Never give your dog medications without consulting your vet first.
- Follow label dosing instructions carefully.
- Use child locks on cabinets that contain unsafe items.
- Avoid leaving dogs unsupervised for long periods.
- Watch dogs closely when outside to prevent eating toxic plants/substances.
- Keep waste bins secured so dogs can’t scavenge.
- Teach children not to share any foods, drinks, meds with pets.
While overdoses can sometimes still happen even with precautions, following safety measures can greatly reduce the risks to your dog.
Treatment for overdoses
Veterinarians use various treatments to manage overdoses, depending on the substance and severity. Some options include:
- Inducing vomiting – Apomorphine or hydrogen peroxide may be given to make the dog vomit up the toxin if recently ingested.
- Activated charcoal – Binding agent given by mouth or tube to help prevent absorption of toxins.
- Intravenous (IV) fluids – Used to help flush toxins from the body and prevent dehydration.
- Medications – Specific antidotes or medicines to counteract the effects of certain toxins.
- Supportive care – Treating symptoms and stabilizing the patient with oxygen, seizure management, cooling, etc.
In severe overdoses, hospitalization in intensive care, kidney dialysis, or other aggressive approaches may be needed. With quick veterinary treatment, dogs have a good prognosis after many overdoses, though some toxins like xylitol can still be fatal.
While overdoses are a serious risk, being aware of preventive strategies and reacting quickly when an overdose is suspected can save a dog’s life. Keeping medications and toxic substances safely out of reach, never giving a dog medicine not prescribed for them, and seeking prompt veterinary care at the first signs of an overdose are keys to protecting your dog’s health and safety.